Florida, 2013Damaging Wind in Florida, August 2, 2013
August 2, 2013 · NWS TBW · 1 event in 1 county or zone
Sea breeze boundaries collided over Southwest Florida to produce sea breeze thunderstorms. One of these storms developed a quick down burst wind gust in Lee county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze boundaries collided over Southwest Florida to produce sea breeze thunderstorms. One of these storms developed a quick down burst wind gust in Lee county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 2, 2:02 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 2, 2:02 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
302 PM EDT FRI AUG 2 2013
.SYNOPSIS...
ALOFT - A BROAD LOW WAS ACROSS THE PACIFIC NORTHWEST AND THE
SOUTHERN CANADIAN/NORTHERN U.S. ROCKIES...A RIDGE CENTERED IN TX
EXTENDED TO THE NORTHERN PLAINS...A LOW OVER HUDSON BAY SPRAWLED
DOWN TO THE SOUTHEASTERN STATES...AND A WEAK TROUGH WAS OVER THE
BAHAMAS. SURFACE - A FRONT REACHED FROM THE NORTHERN HIGH PLAINS
TO THE GREAT LAKES...HIGH PRESSURE WAS CENTERED IN THE OHIO
VALLEY...A DECAYING FRONTAL BOUNDARY/TROUGH STRETCHED FROM THE
SOUTHEAST U.S. TO NEW ENGLAND...HIGH PRESSURE ALONG 30 NORTH
LATITUDE RIDGED ALONG OVER NORTHERN FL TO THE NE GULF...A WEAK
TROUGH WAS BETWEEN SOUTHEAST FL AND THE BAHAMAS.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
THIS AFTERNOON AND EVENING...CURRENT THINKING IT THE ISOLATED
STORMS FORMING RIGHT ON THE COAST PUSHES INLAND...INCREASES IN
COVERAGE...THEN COMES BACK TOWARD THE WEST COAST WHEN THE EAST
COAST SEA BREEZE MOVES IN. AM COMFORTABLE WITH THE CURRENT
FORECAST.
THE TROUGHING OFF THE FL EAST COAST TRACKS NORTHWARD TONIGHT THEN
NORTHEAST SAT-SUN...WEAKENING AND MERGING INTO THE TROUGHS TO THE
NORTH. THE TX UPPER RIDGE BUILDS EAST TO THE GULF SAT THEN FL SUN
AS THE ATLANTIC HIGH PRESSURE BECOMES RE-ESTABLISHED ACROSS SOUTH FL
SAT THEN LIFTS NORTH SUN...TO SOUTH-CENTRAL FL.
AS THE TROUGHING LIFTS AWAY AND RIDGING BUILDS IN FORECAST PWAT
VALUES GO FROM AROUND 2 INCHES DOWN TO 1.7-1.8 INCHES. THIS IS
SUFFICIENT FOR ISOLATED-SCATTERED STORMS. WITH SOUTHWEST TO WEST
FLOW THE ISOLATED COVERAGE IS EXPECTED ON THE GULF IN MORNINGS AND
DRIFTING ONSHORE. THE SW-W FLOW WILL BE ENHANCED BY AFTERNOON SEA
BREEZES...RESULTING THE HIGHEST COVERAGE INLAND AND LATER IN THE
AFTERNOONS ALONG THE WEST COAST/EAST COAST SEA BREEZE BOUNDARY.
AGREE WITH THE PREVIOUS SHIFT ABOUT THE GFS/MAV GUIDANCE AND HAVE
ADJUSTED POPS UP...BUT NOT AS HIGH AS THE NAM/MET. THE FORECAST HAS
ISOLATED MORNINGS AND EVENINGS POPS WITH LOW TO MID SCATTERED
VALUES IN THE AFTERNOONS.
&&
.LONG TERM (SUNDAY NIGHT-FRIDAY)...
A SURFACE SUBTROPICAL ATLANTIC RIDGE OF HIGH PRESSURE PERSISTS INTO
THE LONG TERM FORECAST PERIOD. AN UPPER LEVEL TROUGH WILL SIT OVER
THE EASTERN UNITED STATES AS WELL FOR THE FORESEEABLE FUTURE. THIS
SYNOPTIC SETUP WILL KEEP WEST CENTRAL AND SOUTHWEST FLORIDA MOIST.
DIURNAL CONVECTION WILL CONTINUE TO BE DRIVEN BY THE SEA BREEZES.
USED MEX AND MOSGUIDE BLEND...WITH SOME CLIMO TRENDS...FOR THE
TEMPERATURE AND POP FORECASTS.
&&
.AVIATION...
LOOKING FOR TWO ROUNDS OF STORMS THIS AFTERNOON AND EVENING. THE
FIRST WILL BE 18-21Z AS THE GULF COAST SEA BREEZE MOVES INLAND WITH
VCSH/VCTS AT COASTAL TERMINALS. SECOND ROUND 23-01Z AS ATLANTIC
COAST SEA BREEZE MOVES IN FROM THE EAST. WILL KEEP VCTS FOR NOW DUE
TO EXPECTED SCT COVERAGE. EXPECT LCL MVFR CIGS AND IFR VSBYS IF
STORMS HIT TERMINALS.
&&
.MARINE...
A WEST FLOW PATTERN FOR THE WEEKEND AS A RIDGE OF HIGH PRESSURE
BUILDS SOUTH OF THE WATERS THEN LIFTS NORTH. THE RIDGE LINGERS WEST
TO EAST...ACROSS THE CENTRAL WATERS FOR THE EARLY PART OF NEXT WEEK
BEFORE SAGGING BACK SOUTH MIDWEEK...WITH A FLOW PATTERN MORE
SOUTHEASTERLY BUT WITH AFTERNOON SEA BREEZES. WINDS SPEEDS WILL BE
BELOW 15 KNOTS. THE MAIN MARINE CONCERN WILL BE SHOWERS AND
THUNDERSTORMS WITH POSSIBLY HIGHER WINDS AND WAVES.
&&
.FIRE WEATHER...
MINIMUM RH ABOVE CRITICAL LEVELS AND LIGHT WINDS PRECLUDE ANY FIRE
WEATHER CONCERNS THROUGH THE FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 90 78 91 / 20 40 10 30
FMY 75 92 75 92 / 30 40 20 40
GIF 75 93 74 93 / 30 40 20 40
SRQ 76 91 76 91 / 30 40 10 40
BKV 71 92 72 93 / 20 40 10 30
SPG 79 90 79 89 / 20 40 10 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SYNOPSIS/SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...GARCIA
AVIATION...72/NOAH
Hazardous weather outlook, Aug 2, 4:13 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT FRI AUG 2 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-031000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
513 AM EDT FRI AUG 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THE EAST AND
WEST COAST SEA BREEZES COLLIDE LATE THIS AFTERNOON. THE MAIN
HAZARDS ARE EXPECTED TO BE STRAIGHT LINE DAMAGING WINDS...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL. FUNNEL CLOUDS AND BRIEF
WATERSPOUTS ARE POSSIBLE THIS AFTERNOON AND EVENING AROUND
BOUNDARY COLLISIONS.
...RIVER FLOOD IMPACT...
MINOR FLOODING CONTINUES ON THE MYAKKA RIVER AT MYAKKA RIVER STATE
PARK. SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY WITH THE STRONGER STORMS CAPABLE OF PRODUCING
WINDS OF 40 TO 50 MPH...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING. AN ISOLATED SEVERE THUNDERSTORM IS ALSO POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS.
...RIVER FLOOD IMPACT...
RIVER FLOODING WILL LIKELY CONTINUE THROUGH THE WEEKEND ON THE
MYAKKA RIVER AT MYAKKA RIVER STATE PARK. SEE THE LATEST FLOOD
STATEMENT FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
GARCIA
Thunderstorm Wind, Lee
- When
- August 2, 2:02 PM EST
- Where
- Lee County, 0.69 mi N of Southwest International Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.540, -81.760
The ASOS at the Regional Southwest International Airport in Fort Myers measured a 50 knot (58 MPH) thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Wyoming, August 2, 20131 death · $50,000 · 1.5 in hail · 3 events
- Flash Flooding and Flooding in Missouri, August 2 to 5, 2013$20,000 · 55 kt wind · 43 events
- Hail and Damaging Winds in Kansas, August 2, 2013$33,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 2, 20131.75 in hail · 16 events
- Flash Flooding and Hail in Kansas, August 2 to 3, 20131 in hail · 13 events
- Lightning Strike in Alabama, August 2, 2013$15,000 · 1 event
- Flash Flooding and Damaging Winds in Indiana, August 2 to 3, 201355 kt wind · 5 events
- Damaging Winds in Maine, August 2, 201350 kt wind · 4 events
- Hail in New York, August 2, 20131 in hail · 3 events
- Hail and Damaging Winds in Arizona, August 2, 2013$500 · 52 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 2, 20132 events
- Hail in Wyoming, August 2, 20131 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468841.